Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS El Paso, TX

June 1, 2017Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 1, 2017, 3:28 PM MDT for Hudspeth County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 3:28 PM MDT (21:28 UTC)
Expired
Jun 1, 2017, 3:42 PM MDT
In force
14 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 147 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS54 KEPZ 012128
SVREPZ
TXC229-012215-
/O.NEW.KEPZ.SV.W.0033.170601T2128Z-170601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
328 PM MDT THU JUN 1 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Hudspeth County in southwestern Texas...

* Until 415 PM MDT

* At 327 PM MDT, a severe thunderstorm was located 5 miles west of
  Sierra Blanca, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sierra Blanca...
  and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3100 10550 3113 10561 3136 10535 3112 10518
TIME...MOT...LOC 2127Z 236DEG 9KT 3115 10544 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
919 
WWUS54 KEPZ 012142
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
342 PM MDT THU JUN 1 2017

TXC229-012152-
/O.CAN.KEPZ.SV.W.0033.000000T0000Z-170601T2215Z/
Hudspeth TX-
342 PM MDT THU JUN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUDSPETH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3100 10550 3113 10561 3136 10535 3112 10518
TIME...MOT...LOC 2136Z 236DEG 9KT 3117 10540 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
328 PM MDT Thu Jun 1 2017

.SYNOPSIS...
Weak upper level disturbances moving ahead of a slow moving upper
level low over northeastern Sonora will help produce scattered
showers and thunderstorms across the area this evening. The upper
low will weaken as it moves over New Mexico on Friday, but the
chances for thunderstorms will remain. Isolated thunderstorms will
remain a threat through the weekend as low level southeast winds
keep some moisture in the area.

&&

.DISCUSSION...
Scattered thunderstorms have developed across portions of the
area, including just south of El Paso and stretching along the
higher terrain in Mexico just south of the Lower Valley. Radar
also shows a thin line stretching from Samalayuca NW towards
Deming with towering Cu along it (on visible satellite). Difficult
to say what this boundary is, but dewpoints appear to be slightly
higher to south of it (50s) vs north (40s).

Meanwhile an upper low over NE Sonora continues to slowly drift to
the west. Numerous upper impulses (vort lobes) are moving out
ahead this system, which is helping to focus the thunderstorms to
some extent. Several convection-allowing models indicated
thunderstorms would develop along the higher terrain and in the
lowlands in sort of a NW to SE arc...with differences in how far
south and west convection would initiate. With the AZ WRF runs, it
appeared the thickness of the cirrostratus shield associated with
the upper low was the main factor determining where storms would
initiate. It appears that the "farther south and west" option was
the correct one.

We are awash with RAOB data this afternoon thanks to the Met group
at White Sands Missile Range and an NMSU/UTEP crew collaborating
on an Ozone study. The WSMR sounding revealed CAPE of 1700 J/Kg
and some impressive lapse rates in the 600-500mb layer. While we
lacked a skew-t, the "Ozone" sonde indicated some mid-level
cooling over Santa Teresa. Modified 12z EPZ sounding using the 18z
ozone sonde temperature data suggested CAPE of around 2000 J/Kg
(though this was a rather quick-and-sloppy approach).

Stronger storms lurking just south of Juarez will move into the
El Paso Metro area in the next hour or two. Expect storms to
increase in coverage as they move NE, with the best precip
coverage this evening likely ending up in an arc across northern
or central Dona Ana County into Otero and Hudspeth. Some CAM runs
are showing additional rounds of thunderstorms moving into
southern Dona Ana and El Paso County overnight, and given the
location of the upper low and continued weak disturbances moving
into the area, this seems reasonable.

The upper low will weaken as it moves across southern NM tomorrow
(Friday). Some drier air will work into far SW New Mexico, but the
remainder of the area will be in a similar environment to today.

By Saturday, the upper low will have weakened into an open trough
focused over the Permian Basin but hanging back across Southern
NM. Again, weak impulses associated with northerly flow aloft will
result in isolated to scattered thunderstorms starting in the
higher terrain and working into the lowlands. Expect a similar
pattern on Sunday as a high-amplitude ridge develops just west of
the AZ/NM border, keeping most of NM in northerly flow aloft.

The ridge will build over as it weakens early next week, but the
chance of isolated thunderstorms will remain as SE low level flow
persists.

&&

.AVIATION...Valid 02/00Z-03/00Z...
P6SM FEW-SCT060-080 SCT-BKN200-250 through much of the period.
Scattered to numerous VRB25G40KT 1-3SM TSRA BKN040-060 through 06Z
with greatest coverage north of a KDMN-KELP line. After 06Z
storms will be mainly confined to areas east of river. Storm
coverage will increase again after 18Z with greatest coverage in
area mountains and lowlands north of KTCS-KGDP line.

&&

.FIRE WEATHER...
A weak, but favorably positioned upper low/trough will slowly move
across the region through the weekend with a daily chance for
showers and thunderstorms. The main threat with these storms will be
locally heavy rain as flow aloft will be weak allowing for slow
storm movement.  A general east to southeast surface wind will keep
dew points up as well as relative humidities. Upper ridge will start
to build over the Rockies early next week helping to raise
temperatures into the 90s for the lowlands and low relative
humidities back into the lower to mid teens but isolated showers and
thunderstorms will continue to be possible during this time. Besides
around thunderstorms, winds will remain at or below 15 mph through
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  86  65  85 /  50  20  30  30
Sierra Blanca           60  82  62  83 /  50  30  30  30
Las Cruces              60  84  63  84 /  50  20  30  20
Alamogordo              58  82  61  80 /  50  40  30  40
Cloudcroft              45  56  46  60 /  70  70  50  70
Truth or Consequences   59  83  60  84 /  50  40  30  20
Silver City             53  79  57  81 /  40  60  30  50
Deming                  59  86  61  87 /  30  10  10  20
Lordsburg               58  86  61  91 /  10  10   0  20
West El Paso Metro      64  85  66  84 /  50  10  30  30
Dell City               57  84  58  83 /  60  30  30  30
Fort Hancock            62  85  64  87 /  50  20  30  30
Loma Linda              58  81  61  80 /  50  30  30  30
Fabens                  63  85  64  86 /  40  20  30  30
Santa Teresa            62  85  64  84 /  40  10  30  20
White Sands HQ          63  84  64  80 /  60  30  30  30
Jornada Range           59  83  62  82 /  60  30  30  30
Hatch                   58  86  59  86 /  60  30  30  20
Columbus                61  87  61  87 /  20  10  10  20
Orogrande               62  83  64  80 /  60  30  30  30
Mayhill                 48  66  49  67 /  70  70  50  60
Mescalero               49  67  50  70 /  70  70  50  60
Timberon                48  68  50  65 /  70  70  50  60
Winston                 46  73  47  77 /  60  70  40  50
Hillsboro               55  81  56  83 /  60  60  40  30
Spaceport               56  84  57  84 /  60  40  30  30
Lake Roberts            45  75  46  78 /  50  70  40  60
Hurley                  51  80  54  81 /  40  40  30  40
Cliff                   51  84  54  89 /  30  30  30  30
Mule Creek              54  81  57  87 /  20  20  20  30
Faywood                 54  81  57  82 /  50  30  30  40
Animas                  57  87  62  93 /   0  10   0  10
Hachita                 58  87  59  92 /  10  10  10  20
Antelope Wells          57  86  60  92 /   0  10  10  20
Cloverdale              54  84  58  89 /   0  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jun 1, 3:15 AM MDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
315 AM MDT Thu Jun 1 2017

NMZ401>417-TXZ418>424-0211315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
315 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A moist and unstable air mass will allow showers and thunderstorms
to develop across the region this afternoon and tonight. Storms
will develop first over the mountains and then will form over the
lowlands later in the afternoon and evening. A few storms may
produce over an inch of rain resulting in flash
flooding...especially around low water crossings and poor drainage
areas.

Several storms may also become severe with hail up to an inch in
diameter and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms most areas Friday and Saturday
with most activity occurring from mid afternoon through the early
morning hours. A few storms may produce over an inch of rain
resulting in flash flooding...especially around low water crossings
and poor drainage areas. Several storms may also become severe with
hail up to an inch in diameter and damaging wind gusts to 60 mph.

Isolated showers and thunderstorms across the lower elevations with
isolated to scattered storms mountains Sunday through Wednesday.
Brief heavy rains and wind gusts to 50 mph possible with several
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report all observed significant and hazardous
weather and flooding to this office and local law enforcement.

Rogash

In the hours before

Special weather statement, Jun 1, 1:06 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT THU JUN 1 2017

NMZ415-416-011945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
145 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, or 15 miles east of Cloudcroft, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sixteen Springs and Mayhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3313 10531 3296 10532 3296 10535 3286 10536
      3282 10550 3298 10559 3314 10532
TIME...MOT...LOC 1905Z 243DEG 8KT 3294 10547

TRIPOLI
Special weather statement, Jun 1, 2:33 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
233 PM MDT THU JUN 1 2017

NMZ413-417-012115-
Southern Tularosa Basin NM-Otero Mesa NM-
233 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Orogrande, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 10601 3229 10613 3250 10590 3228 10570
TIME...MOT...LOC 2032Z 237DEG 8KT 3226 10600

TRIPOLI
Special weather statement, Jun 1, 2:38 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT THU JUN 1 2017

TXZ420-423-012130-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
238 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking strong thunderstorms 6
miles south of Tornillo, or 11 miles southeast of Fabens, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Hancock, Mcnary, Tornillo and Acala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 10587 3129 10590 3131 10591 3132 10594
      3137 10595 3137 10597 3139 10601 3140 10608
      3142 10610 3142 10613 3144 10616 3154 10600
      3130 10567 3123 10582
TIME...MOT...LOC 2038Z 236DEG 10KT 3135 10608

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:54 PM MDTSpecial Weather StatementEPZHudspeth51 min
May 31, 10:14 PM MDTSevere Thunderstorm WarningEPZHudspeth22 min
Jun 1, 2:38 PM MDTSpecial Weather StatementEPZHudspeth52 min
Jun 1, 2:46 PM MDTSevere Thunderstorm WarningEPZHudspeth44 min
Jun 1, 3:19 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min
Jun 1, 3:20 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 3:24 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 4:03 PM MDTSpecial Weather StatementEPZEl Paso42 min
Jun 1, 4:11 PM MDTSpecial Weather StatementEPZHudspeth49 min
Jun 1, 4:20 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 4:49 PM MDTSpecial Weather StatementEPZHudspeth41 min
Jun 1, 4:53 PM MDTSpecial Weather StatementEPZEl Paso52 min
Jun 1, 5:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jun 1, 5:38 PM MDTSevere Thunderstorm WarningEPZHudspeth21 min
Jun 1, 5:57 PM MDTSevere Thunderstorm WarningEPZHudspeth48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.